Statin‐Induced Pancreatitis

1Staten Island University Hospital, Staten Island, NY
2Staten Island University Hospital, Staten Island, NY
3Staten Island University Hospital, Staten Island, NY

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 242

Case Presentation:

A 76‐year‐old woman presented with complaints of severe epigastric pain radiating to the back of 8 hours' duration. Her pain was associated with anorexia and was aggravated by food. There were no associated jaundice, fever, shortness of breath, palpitations, nausea or vomiting. The patient denied alcohol consumption and history of trauma. Her past medical history was significant for hypertension and depression, and her surgical history included a right breast lumpectomy. Her current medications were enalapril 5 mg, pravastatin 20 mg, and paroxetine 20 mg. She was prescribed pravastatin a year ago for primary prevention of coronary artery disease. She had used estrogen as part of hormone replacement therapy, but had stopped taking it nearly 3 years ago. She had no known allergies. On physical examination, she was afebrile, her abdomen was mildly distended and tender, and Murphy's sign was negative. Laboratory analysis showed: Hct 41%, WBC 9500/mm3, amylase 574 U/L, lipase 579 U/L, normal liver function tests, triglycerides 64 mg/dL. LDH 209U/L, glucose 115 mg/dL, calcium 9.4 mg/dL. An abdominal ultrasound revealed a normal biliary tree without gallstones, gallbladder sludge or choiedocholithiasis. The abdominal computerized tomography showed diffuse pancreatic edema without necrosis or calcifications, consistent with acute pancreatitis. The possibility of drug‐induced pancreatitis was considered. Pravastatin was thought to be the probable etiologic agent and was discontinued. The patient was initially managed conservatively with intravenous fluid and pain control. She started improving symptomatically. Her amylase and lipase returned to baseline within 48h. She was discharged home on all her previous medications except pravastatin.

Discussion:

Drug‐induced pancrealitis (DIP) is uncommon and is rarely due to statins. There are 20 case reports of statin‐induced pancreatitis published in scientific journals and 33 spontaneous reports from the Canadian Adverse Drug Event Monitoring System database so far. DIP has been reported with atorvastatin, fluvastatin, lovastatin and simvastatin. The first case of pravastatin‐induced pancreatitis was reported in the year 2003 and so far there has been only 3 cases reported. Since the incidence of DIP is low, clinicians should have a high index of suspicion for it in patients with pancreatitis of unclear etiology.

Conclusions:

In the context of the widespread use of statins, and statin‐induced pancreatitis possibly being a class effect, physicians should be aware of this adverse reaction so that it may be promptly managed.

Author Disclosure:

J. Daoud, none; K. Dahal, none; R. Wetz, none.

To cite this abstract:

Daoud J, Dahal K, Welz R. Statin‐Induced Pancreatitis. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 242. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/statininduced-pancreatitis/. Accessed December 11, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.